Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Indianapolis, IN

June 5, 2019Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 5, 2019, 7:56 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 7:56 PM EDT (23:56 UTC)
Expired
Jun 6, 2019, 5:00 AM EDT
In force
9 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IN, Lawrence County, IN

The radar

The Louisville radar (KLVX), 92 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:05 PM EDTFLASH FLOOD4 Sse Heltonville, INFLOODING ALONG ROAD, HAS SINCE RECEDED.
Jun 5, 8:05 PM EDTFLASH FLOOD5 Sse Heltonville, INFLOODING ALONG ROAD. IT HAS SINCE RECEDED.
Jun 5, 8:43 PM EDTFLASH FLOODPleasant View, INROAD CLOSED. ROAD WASHED OUT, CULVERT GONE.
Jun 5, 8:45 PM EDTFLASH FLOOD4 N Crothersville, INCOUNTY ROAD 150S WASHED OUT DUE TO FLASH FLOODING FROM LAST NIGHT.
Jun 5, 9:23 PM EDTFLOODMitchell, INMULTIPLE INTERSECTIONS UNDER WATER WITHIN MITCHELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS53 KIND 052356
FFWIND
INC071-093-060300-
/O.NEW.KIND.FF.W.0018.190605T2356Z-190606T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
756 PM EDT Wed Jun 5 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Lawrence County in south central Indiana...
  Jackson County in south central Indiana...

* Until 1100 PM EDT.

* At 755 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area...with 1 to 2 inches of rainfall 
  since 7 pm EDT. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Seymour, Bedford, Brownstown, Mitchell, Crothersville, Oolitic,
  Medora, Heltonville, Norman, Tunnelton, Bartlettsville, Vallonia,
  Williams, Avoca, Pleasant View, Spring Mill State Park and
  Silverville.

This includes Interstate 65 between mile markers 37 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3874 8666 3899 8667 3899 8659 3892 8580
      3878 8580 3873 8587 3873 8589 3876 8591
      3875 8591 3876 8596 3875 8598 3877 8598
      3876 8601 3877 8602 3876 8603 3878 8609
      3876 8612 3878 8618 3877 8628 3871 8631

$$

Ryan
1 follow-up statement
918 
WGUS53 KIND 060249
FFWIND
INC071-093-060900-
/O.EXT.KIND.FF.W.0018.000000T0000Z-190606T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
1049 PM EDT Wed Jun 5 2019

The National Weather Service in Indianapolis has extended the

* Flash Flood Warning for...
  Lawrence County in south central Indiana...
  Jackson County in south central Indiana...

* Until 500 AM EDT Thursday.

* At 1048 PM EDT, local law enforcement reported flash flooding 
  across the warned area.

* Some locations that will experience flooding include...
  Seymour, Bedford, Brownstown, Mitchell, Crothersville, Oolitic,
  Medora, Heltonville, Norman, Tunnelton, Bartlettsville, Vallonia,
  Williams, Avoca, Pleasant View, Spring Mill State Park and
  Silverville.

This includes Interstate 65 between mile markers 37 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3874 8666 3899 8667 3899 8659 3892 8580
      3878 8580 3873 8587 3873 8589 3876 8591
      3875 8591 3876 8596 3875 8598 3877 8598
      3876 8601 3877 8602 3876 8603 3878 8609
      3876 8612 3878 8618 3877 8628 3871 8631

$$

NIELD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 7:32 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 5, 7:32 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
732 PM EDT Wed Jun 5 2019

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 233 PM EDT Wed Jun 5 2019

Latest surface analysis shows boundary that extends NE to SW
across the northwest part of central IN. Storms extend along and
just ahead of this boundary and will continue to move through
central IN into early tonight.

&&

.NEAR TERM /Tonight/...
Issued at 233 PM EDT Wed Jun 5 2019

Frontal boundary will continue to move south through central IN
during the period. Much of the activity should be across the
southern half of the area after midnight leaving just a slight
chance with any further development across the northern areas.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 233 PM EDT Wed Jun 5 2019

Quasistationary frontal boundary will remain over southern IN/
northern KY during the period. Easterly flow around high pressure
over the southern Great Lakes should keep skies partly cloudy with
temperatures around 80. But, having that stationary boundary
across/near the southern counties will also keep POPs sufficient
for scattered afternoon/evening thunderstorms around, and some
could produce brief downpours keeping flooding in some area a
risk.

Thursday night and Friday look the driest at this point as that
pesky boundary moves south of the Indiana. Temperatures will be
warm around 80 degrees and a bit less humid as high pressure will
still be over the eastern Great Lakes keeping the area with an
easterly surface flow.

But, this changes going into Saturday as the boundary to the south
returns northward in response to a mid/upper level trough/low
moves into the TN and lower OH Valley region. POPs will increase
on Saturday along and south of the boundary with showers and
thunderstorms expected through the day.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 229 PM EDT Wed Jun 5 2019

An active pattern will persist for the second half of the weekend
and early part of next week before a drier...cooler airmass once
again expands into the region.

The greatest coverage to rain and thunderstorms continues to focus
Saturday night and Sunday as a slow moving upper level low and
attendant surface wave drift across the Tennessee and lower Ohio
Valleys. With a tropical airmass over the region with precip water
values making a run at 2 inches or greater by Sunday...torrential
rain and associated flooding will remain a primary
concern...especially across the southern half of the forecast
area. The upper low and surface wave will drift south Sunday night
and Monday aided by a cold front that will finally shove the
deeper moisture out of the region.

Growing confidence that high pressure will build into the Great
Lakes and Ohio Valley for Tuesday and Wednesday bringing a drier
airmass with below normal temperatures as the upper pattern
transitions to more of a northwest flow. High temperatures in the
low to mid 70s will be common Tuesday and Wednesday.

&&

.AVIATION /Discussion for the 06/00Z TAFs/...
Issued at 728 PM EDT Wed Jun 5 2019

Largely VFR through the period. MVFR fog and/or ceilings possible
near daybreak Thursday, returning to VFR by mid morning.

Will carry VCTS at HUF/BMG for the first couple of hours as
convection remains near but just south of those sites.

All sites received some rainfall today, and expect that this may
contribute to some fog development depending on degree of sky
cover late tonight.

Winds will generally be variable throughout the period less than
10KT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM...Ryan
AVIATION...Nield
Hazardous weather outlook, Jun 5, 5:25 AM EDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
525 AM EDT Wed Jun 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
525 AM EDT Wed Jun 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are expected today and tonight. Some
of these storms may be strong to severe.

Hazards: Damaging winds, large hail, heavy rainfall, lightning.

Timing: Thunderstorms are possible any time today or tonight. The
best chances for severe storms will be from 4 pm to 11 pm.

Discussion: An upper wave and surface frontal system will move
through central Indiana bringing thunderstorms to the area today.
Instability and some shear could allow these storms to become strong
to severe late afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms across parts of central
Indiana Thursday through Tuesday. At this point widespread severe
storms are not expected.

Discussion: A stalling frontal boundary and an upper low traveling
across the southern U.S. will keep chances for showers and
thunderstorms in place across parts of central Indiana through
Tuesday. Heavy rainfall and lightning will be the main threats from
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

In the hours before

Special weather statement, Jun 5, 6:43 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
643 PM EDT Wed Jun 5 2019

INZ051-052330-
Vigo IN-
643 PM EDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO COUNTY UNTIL 730 PM
EDT...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dennison, or near Marshall, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Riley and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Indiana.

LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
      3949 8753 3940 8725 3926 8733 3926 8737
      3933 8759
TIME...MOT...LOC 2242Z 291DEG 19KT 3940 8756

Ryan
Local storm report, Jun 5, 7:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     1 ENE NEW SALEM         39.55N 85.33W
06/05/2019                   RUSH               IN   EMERGENCY MNGR

            REPORTS OF TREES DOWN ACROSS THE AREA, ROOF
            TORN OFF SMALL BARN. EM SAYS IT IS ALL
            STRAIGHT LINE WINDS. TIME ESTIMATED FROM
            RADAR.

&&

KH
Local storm report, Jun 5, 7:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 NW GLENWOOD           39.65N 85.34W
06/05/2019                   RUSH               IN   EMERGENCY MNGR

            TREES DOWN IN THE AREA. TIME ESTIMATED FROM
            RADAR.

&&

KH
Local storm report, Jun 5, 7:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 NW ELIZABETHTOWN      39.17N 85.86W
06/05/2019                   BARTHOLOMEW        IN   PUBLIC

            DAMAGE TO TREES AND POWER LINES SOUTHEAST OF
            COLUMBUS.

&&
Local storm report, Jun 5, 7:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            4 N DARLINGTON          40.17N 86.77W
06/05/2019                   MONTGOMERY         IN   911 CALL CENTER

            ROAD IS IMPASSABLE DUE TO FLOODING.

&&

KH
Local storm report, Jun 5, 7:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      3 S LINDEN              40.14N 86.90W
06/05/2019                   MONTGOMERY         IN   911 CALL CENTER

            ROAD WAS PREVIOUSLY COVERED BY FLOOD WATERS
            BUT HAS NOW RECEDED.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:30 PM EDTSpecial Weather StatementINDTippecanoe45 min
Jun 5, 1:57 PM EDTSpecial Weather StatementINDCarroll18 min
Jun 5, 2:06 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton, Warren24 min
Jun 5, 2:28 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more47 min
Jun 5, 2:44 PM EDTFlash Flood WarningINDCarroll, Clinton, Tippecanoe3 hr
Jun 5, 3:06 PM EDTSpecial Weather StatementINDClinton, Madison, Tipton39 min
Jun 5, 3:13 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe32 min
Jun 5, 3:31 PM EDTSpecial Weather StatementINDClay, Owen44 min
Jun 5, 3:43 PM EDTFlash Flood WarningINDClinton, Montgomery, Tippecanoe3 hr
Jun 5, 3:43 PM EDTSpecial Weather StatementINDBoone, Hamilton, Hancock, Hendricks, Henry, Madison and 2 more47 min
Jun 5, 3:49 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe41 min
Jun 5, 4:09 PM EDTSevere Thunderstorm WarningINDHamilton, Marion36 min
Jun 5, 4:15 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin30 min
Jun 5, 4:20 PM EDTFlash Flood WarningINDBoone, Montgomery6 hr
Jun 5, 4:23 PM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Marion3 hr
Jun 5, 4:27 PM EDTSevere Thunderstorm WarningINDBoone, Montgomery33 min
Jun 5, 4:37 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush, Shelby38 min
Jun 5, 4:49 PM EDTFlash Flood WarningINDHancock, Henry, Rush3 hr
Jun 5, 5:02 PM EDTSevere Thunderstorm WarningINDLawrence43 min
Jun 5, 5:41 PM EDTSpecial Weather StatementINDClay, Vigo49 min
Jun 5, 5:48 PM EDTSevere Thunderstorm WarningINDClay, Vigo15 min
Jun 5, 6:13 PM EDTFlash Flood WarningINDBartholomew, Brown, Jennings3 hr
Jun 5, 6:22 PM EDTSpecial Weather StatementINDJennings38 min
Jun 5, 6:43 PM EDTSpecial Weather StatementINDVigo47 min

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.